Universal scaling of Lyapunov exponents in coupled chaotic oscillators

Z H Liu, Y C Lai, M A Matias, Ying-Cheng Lai

Research output: Contribution to journalArticle

50 Citations (Scopus)

Abstract

We have uncovered a phenomenon in coupled chaotic oscillators where a subset of Lyapunov exponents, which are originally zero in the absence of coupling, can become positive as the coupling is increased. This occurs for chaotic attractors having multiple scrolls, such as the Lorenz attractor. We argue that the phenomenon is due to the disturbance to the relative frequencies with which a trajectory visits different scrolls of the attractor. An algebraic scaling law is obtained which relates the Lyapunov exponents with the coupling strength. The scaling law appears to be universal.

Original languageEnglish
Article number045203
Number of pages4
JournalPhysical Review. E, Statistical, Nonlinear and Soft Matter Physics
Volume67
Issue number4
DOIs
Publication statusPublished - Apr 2003

Keywords

  • map lattices
  • synchronization
  • systems
  • law

Cite this

Universal scaling of Lyapunov exponents in coupled chaotic oscillators. / Liu, Z H ; Lai, Y C ; Matias, M A ; Lai, Ying-Cheng.

In: Physical Review. E, Statistical, Nonlinear and Soft Matter Physics, Vol. 67, No. 4, 045203, 04.2003.

Research output: Contribution to journalArticle

@article{1741d619e65949aba69a3a0a40401c6c,
title = "Universal scaling of Lyapunov exponents in coupled chaotic oscillators",
abstract = "We have uncovered a phenomenon in coupled chaotic oscillators where a subset of Lyapunov exponents, which are originally zero in the absence of coupling, can become positive as the coupling is increased. This occurs for chaotic attractors having multiple scrolls, such as the Lorenz attractor. We argue that the phenomenon is due to the disturbance to the relative frequencies with which a trajectory visits different scrolls of the attractor. An algebraic scaling law is obtained which relates the Lyapunov exponents with the coupling strength. The scaling law appears to be universal.",
keywords = "map lattices, synchronization, systems, law",
author = "Liu, {Z H} and Lai, {Y C} and Matias, {M A} and Ying-Cheng Lai",
year = "2003",
month = "4",
doi = "10.1103/PhysRevE.67.045203",
language = "English",
volume = "67",
journal = "Physical Review. E, Statistical, Nonlinear and Soft Matter Physics",
issn = "1539-3755",
publisher = "AMER PHYSICAL SOC",
number = "4",

}

TY - JOUR

T1 - Universal scaling of Lyapunov exponents in coupled chaotic oscillators

AU - Liu, Z H

AU - Lai, Y C

AU - Matias, M A

AU - Lai, Ying-Cheng

PY - 2003/4

Y1 - 2003/4

N2 - We have uncovered a phenomenon in coupled chaotic oscillators where a subset of Lyapunov exponents, which are originally zero in the absence of coupling, can become positive as the coupling is increased. This occurs for chaotic attractors having multiple scrolls, such as the Lorenz attractor. We argue that the phenomenon is due to the disturbance to the relative frequencies with which a trajectory visits different scrolls of the attractor. An algebraic scaling law is obtained which relates the Lyapunov exponents with the coupling strength. The scaling law appears to be universal.

AB - We have uncovered a phenomenon in coupled chaotic oscillators where a subset of Lyapunov exponents, which are originally zero in the absence of coupling, can become positive as the coupling is increased. This occurs for chaotic attractors having multiple scrolls, such as the Lorenz attractor. We argue that the phenomenon is due to the disturbance to the relative frequencies with which a trajectory visits different scrolls of the attractor. An algebraic scaling law is obtained which relates the Lyapunov exponents with the coupling strength. The scaling law appears to be universal.

KW - map lattices

KW - synchronization

KW - systems

KW - law

U2 - 10.1103/PhysRevE.67.045203

DO - 10.1103/PhysRevE.67.045203

M3 - Article

VL - 67

JO - Physical Review. E, Statistical, Nonlinear and Soft Matter Physics

JF - Physical Review. E, Statistical, Nonlinear and Soft Matter Physics

SN - 1539-3755

IS - 4

M1 - 045203

ER -